Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 197, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 21, 1997, 9:19 PM CDT for Lincoln County, Nebraska. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 21, 1997, 9:19 PM CDT (02:19 UTC)
- Expired
- Aug 21, 1997, 10:20 PM CDT
- In force
- 61 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Lincoln County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 9:30 PM CDT | Hail 0.88 | Brady, NE | |
| Aug 21, 9:40 PM CDT | Hail 0.75 | Brady, NE | |
| Aug 21, 9:50 PM CDT | Hail 1 | Brady, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2266 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 15.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 220217 RRA SVRLBF NEC111-220320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 919 PM CDT THU AUG 21 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1020 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN NEBRASKA ...EASTERN LINCOLN COUNTY AT 918 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 24 MILES EAST SOUTHEAST OF NORTH PLATTE OR 3 MILES NORTHEAST OF BRADY MOVING SOUTH AT 30 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED TO MOVE ACROSS BRADY AND BE LOCATED NEAR 15 MILES SOUTHEAST OF BRADY BY 1015 PM CDT. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. WOOD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:06 PM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, Aug 21, 3:06 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 305 PM CDT THU AUG 21 1997 FORECAST PROBLEM...CHANCES FOR THUNDERSTORMS TONIGHT AND FRIDAY... CURRENT KLNX 88D RADAR INDICATING THUNDERSTORMS OVER THE ONL ZONE GROUP. ONE OF THE STORMS HAS BEEN WARNED ON IN GARFIELD COUNTY. 18Z SURFACE ANALYSIS SHOWING LOW PRESSURE OVER SOUTHWEST NEBRASKA WITH DEWPOINTS IN THE MID 60S OVER SOUTHERN NEBRASKA AND 60S ELSEWHERE. WATER VAPOR IMAGERY SHOWING SHORTWAVE MOVING INTO FA. VISIBLE SATELLITE INDICATING SOME THUNDERSTORMS BEGINNING TO FIRE IN GARDEN COUNTY. UPPER RIDGE SHOWN BY MODELS TO CONTINUE OVER THE ROCKIES WITH NEBRASKA IN NORTHWEST FLOW THROUGH THE PERIOD. AT THE SURFACE...A TROUGH WILL IN WESTERN NEBRASKA WILL PASS THROUGH LATE FRIDAY AFTERNOON AND NIGHT WITH THUNDERSTORMS ALONG AND AHEAD OF THE TROUGH. THE TROUGH SHOULD BE THROUGH MOST OF FA BY 12Z SATURDAY. THERE IS A CHANCE FOR SOME MORNING STORMS NEAR ONL. SHORTWAVES WILL BE HARD TO TIME IN NORTHWEST FLOW. TONIGHT...LBF SOUNDING AT 17Z SHOWING STRONG CAP OVER THE WEST...AND EXPLAINS LACK OF DEVELOPMENT OVER THE AREA AT THIS TIME. A TEMPERATURE OF 93 DEGREES IS NEEDED TO BREAK THE CAP. HOWEVER...WITH ABUNDANT MOISTURE AND INSTABILITY THUNDERSTORMS WILL BE POSSIBLE. OTHERWISE... AVERAGE RH OF 50 PERCENT INDICATES A PARTLY CLOUDY SKY. BOUNDARY LAYER WINDS INDICATE SOUTHEAST 5-10. FRIDAY...AVERAGE RH OF 40 PERCENT SHOULD ALLOW MOSTLY SUNNY SKIES EXCEPT PARTLY CLOUDY IN ANW-ONL GROUP WITH 50 PERCENT RH. THUNDERSTORMS SHOULD DEVELOP BY LATE AFTERNOON NEAR TROUGH. BOUNDARY LAYER WINDS INDICATE SOUTH 10-15. FRIDAY NIGHT...PARTLY CLOUDY WITH SCATTERED THUNDERSTORMS ALONG AND AHEAD OF TROUGH. BOUNDARY LAYER WINDS INDICATED SOUTH 5-10 SHIFTING TO THE WEST BEHIND THE TROUGH. SATURDAY...TROUGH SHOULD BE PAST MOST OF FA...EXCEPT FOR ONL GROUP. WILL KEEP SOME MORNING POPS IN ONL GROUP. OTHERWISE...MOSTLY SUNNY ACROSS FA WITH AVERAGE RH FROM 40-50 PERCENT. BOUNDARY LAYER WINDS WEST 5-10. WILL FOLLOW NGM TEMPERATURE GUIDANCE. LBF BE 058/087 059/090 060 313 OGA BE 057/087 060/091 059 323 IML BE 057/087 060/091 060 313 VTN BE 057/086 061/091 060 313 ONL BB 057/085 060/089 059 3-3 FS
In the hours before
Local storm report, Aug 21, 8:00 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
800 PM CDT THU AUG 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM GRANT NE 2.75 INCH HAIL
08/21/97 PERKINS
SLMLocal storm report, Aug 21, 8:03 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM CDT THU AUG 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 9 N IMPERIAL NE 2.75 INCH HAIL
08/21/97 CHASE
SLMLocal storm report, Aug 21, 8:31 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
831 PM CDT THU AUG 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 2 SE IMPERIAL NE 1.75 INCH HAIL
08/21/97 CHASE
SLMLocal storm report, Aug 21, 8:36 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
836 PM CDT THU AUG 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM 7 NNW HAMLET NE 0.75 INCH HAIL
08/21/97 HAYES
0830 PM 13 WNW HAYES CENTER NE 0.75 INCH HAIL
08/21/97 HAYES
M. MUTCHLERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:06 PM CDT | Tornado Warning | LBF | Perkins | 49 min |
| Aug 21, 7:24 PM CDT | Tornado Warning | LBF | Chase | 46 min |
| Aug 21, 8:11 PM CDT | Tornado Warning | LBF | Chase | 44 min |
| Aug 21, 8:15 PM CDT | Tornado Warning | LBF | Hayes | 65 min |
| Aug 21, 9:48 PM CDT | Tornado Warning | LBF | Lincoln | 32 min |
| Aug 21, 10:00 PM CDT | Tornado Warning | LBF | Frontier | 65 min |
| Aug 22, 7:57 AM CDT | Severe Thunderstorm Warning | LBF | Cherry | 63 min |
| Aug 22, 9:26 AM CDT | Severe Thunderstorm Warning | LBF | Cherry | 64 min |
| Aug 22, 10:20 AM CDT | Severe Thunderstorm Warning | LBF | Hooker, Thomas | 60 min |
| Aug 22, 6:20 PM CDT | Tornado Warning | LBF | Thomas | 35 min |
| Aug 22, 6:26 PM CDT | Tornado Warning | LBF | Logan | 34 min |
| Aug 22, 6:31 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 64 min |
| Aug 22, 6:59 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.